How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31587
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
5625079
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

Over the past 3 months I have developed many symptoms which

Customer Question

Over the past 3 months I have developed many symptoms which seem to come and go. I have had a headache everyday for 2 months strait, not like a mild pain more like a knife stabbing me one second and the next its gone. Then I got stomach problems, the feeling that you might need to go to the bathroom really bad but yet nothing comes. I have had regular bowl movements the whole time. (the stomach thing hasn't happened for two weeks now) The lymph nodes on the back of my neck are swollen and I have begun not get pains in my arms and legs. the pain feels like my nerves are being pinched or something, and sometimes like the limb is falling asleep but its not. I developed a rash for 3 days on my legs and arms, not bumps but more patchy, and I also had a 101 fever for a week off and on. I went to the doctor twice, first they did a urine dip with she found that I didn't have a UTI but my white count was high, then she sent me to do a full blood test. She came back and left me a message that my potassium was low and ordered me some at the pharmacy but other than that said nothing. Now i am still getting headaches everyday and the pain in my arms and legs and I just dont now what to think.
Submitted: 1 year ago.
Category: Health
Expert:  Dr. Arun Phophalia replied 1 year ago.
Hello,
I am Dr. Arun and will be helping you today.
I am sorry that your question was unanswered for long.
A low potassium is called hypokalemia. With this and your symptoms of stabbing episodes of headache, pain in arms and legs, history of fever; you need further evaluation. The causes of low potassium are;
Excessive loss of potassium by the increased excretion:
a) Mineralocorticoid excess (endogenous or exogenous) like Cushing syndrome or Primary hyperaldosteronism, most commonly from an adrenal adenoma or bilateral adrenal hyperplasia.
b) Hyperreninism from renal (kidney) artery stenosis
c) Osmotic diuresis: Mannitol
d) Increased blood sugar (hyperglycemia)
Following too may be investigated for low potassium;
a) Hypomagnesemia
b) Steroid therapy
c) Glycyrrhizic acid - contained in licorice and Chinese herbal preparations
d) Renal (kidney) tubular disorders - Type I and type II renal tubular acidosis
e) Increased gastrointestinal losses by diarrhea and vomiting
f) Genetic disorders.
So you need to be investigated to rule out the adrenal dysfunctions and kidney ailments by a CT scan, ultrasound and colored Doppler study of the kidney artery; if there were no increased bowel motion before the test.
Medications and herbs too may cause low potassium. Drugs that can cause hypokalemia (low potassium) include the following:
Diuretics
Methylxanthines (theophylline, aminophylline, caffeine)
Verapamil
Quetiapine
Ampicillin, carbenicillin, high-dose penicillins
Bicarbonate
Antifungal agents (amphotericin B, azoles, echinocandins)
Gentamicin
Cisplatin
It is privilege assisting you.
Please let me know if you have further queries or unanswered questions.
Please consider a positive rating if this interaction has been satisfactory, as this is the only way we experts are credited and compensated for the time and work. You are not charged again for giving a rating.
Thank you.

Related Health Questions